Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Wife diagnosed with paranoid schizophrenia. No periods. Is it caused by hormones?

My wife had a psychotic episode this summer. I finally got her hospitalized after 2 months. She was 39 years old at the time. She was given risperidol but this caused elevated prolactin ( breast milk and periods stopped). She was switched to Zyprexa and she became tired all the time with falt affect and sleeping 16 ours a day. She developed diabetes and was hopsitalized for ketoacidosis . Now she is on haldol and tired all the time. My question is: could the the psychosis have been caused by hormones/menopause? She still has not had a period in the past 5 months. She has been diagnosed paranoid schophrenia. I doubt this dx due to the late onset and the fact that all the meds make her tired.
Asked On : Sun, 10 Mar 2013
Answers:  4 Views:  285
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
welcome to Healthcare Magic.

Paranoid schizophrenia do not occur due to hormonal imbalance or menopause. Most commonly it occur due to increase dopamine transmission in brain.

Antipsychotic medicine used to affect menstrual cycle, but now this side effect is very less with newer medicines like olanzapine, aripiprazole and ziprasidone.

Tiredness may occur due to negative symptoms of schizophrenia or due to side effects of medicines, which need evaluation in her case.

Wish you all the best.

Dr Ashish Kumar Mittal
Answered: Wed, 20 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Sundar Gnanavel's  Response
Thanks for your query. Psychosis is usually not attributed to any hormonal imbalance but to abnormalities of the neurotransmitter dopamine in the brain regions. Some antipsychotics like risperidone can disturb menstrual cycles by affecting prolactin levels though most of the newer antipsychotics like olanzapine are safe in this regard. Lethargy could be either part of negative symptoms of paranoid schizophrenia or due to drowsiness induced by antipsychotics..
I would suggest you meet your psychiatrist for a thorough evaluation and discussion of possible side effects so that an appropriate antipsychotic can be chosen. Wish you good health.
Dr Sundar

Answered: Tue, 26 Mar 2013
I find this answer helpful
Psychiatrist Dr. Srinivasa S.R.R.Y.'s  Response
Thanks for writing to Health Care Magic
Respiridone is known to cause elevated prolactin levels. Periods stopped for the same reason. Your wife has been put on Olanzapine then. Unfortunately, though this is a good drug rarely causes weight gain and diabetes. It also causes a lot of sedation. When your wife developed diabetes your doctor has changed the medication to Haloperidol. Haloperidol is a very potent (powerful) antipsychotic and this could be the possible cause of her tiredness. Psychosis is not caused by harmones/menopause. But with the medications she is on there can be amenorrhea i.e periods can stop. The problem may be tackled by using drugs like Aripiprazole, Asenapine, and several others which donot cause changes in weight/affect diabetes or cause changes in prolactin levels affecting menstrual cycle. Discuss about these medications with your doctor.
Hope this helps you
Answered: Fri, 10 May 2013
I find this answer helpful
Psychiatrist Dr. Nehal Shah's  Response
thanks for using health care magic.
I have gone through your available history.
Delayed menstruation may be because of
1) haloperidol although rare
2) development of menopause.
psychotic episode is not linked up with menopause.
Tiredness may be because of following
1) Negative symptom of schizophrenia
2) side effect of anti psychotic drug
3) post psychotic depression
4) Physical causes like low hemoglobin level or vitamin B12 deficiency
You should consult your psychiatrist to find out the cause and treat accordingly.
Answered: Thu, 18 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor